Journal of Theoretical Probability

, Volume 30, Issue 2, pp 675–699 | Cite as

Tightness and Convergence of Trimmed Lévy Processes to Normality at Small Times



For nonnegative integers r, s, let \(^{(r,s)}X_t\) be the Lévy process \(X_t\) with the r largest positive jumps and the s smallest negative jumps up till time t deleted, and let \(^{(r)}\widetilde{X}_t\) be \(X_t\) with the r largest jumps in modulus up till time t deleted. Let \(a_t \in \mathbb {R}\) and \(b_t>0\) be non-stochastic functions in t. We show that the tightness of \(({}^{(r,s)}X_t - a_t)/b_t\) or \(({}^{(r)}{\widetilde{X}}_t - a_t)/b_t\) as \(t\downarrow 0\) implies the tightness of all normed ordered jumps, and hence the tightness of the untrimmed process \((X_t -a_t)/b_t\) at 0. We use this to deduce that the trimmed process \(({}^{(r,s)}X_t - a_t)/b_t\) or \(({}^{(r)}{\widetilde{X}}_t - a_t)/b_t\) converges to N(0, 1) or to a degenerate distribution as \(t\downarrow 0\) if and only if \((X_t-a_t)/b_t \) converges to N(0, 1) or to the same degenerate distribution, as \(t \downarrow 0\).


Trimmed Lévy processes Domain of normal attraction  Small time convergence Tightness Extreme jumps of Lévy processes 

Mathematics Subject Classification (2010)

60G05 60G07 60G51 



The author is very grateful to Prof. Ross Maller and Dr. Boris Buchmann for many helpful discussions and for critically reading the manuscript.


  1. 1.
    Aït-Sahalia, Y., Jacod, J.: Estimating the degree of activity of jumps in high frequency data. Ann. Stat. 37(5A), 2202–2244 (2009)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Barndorff-Nielsen, O.: Exponentially decreasing distributions for the logarithm of particle size. R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci. 353(1674), 401–419 (1977)CrossRefGoogle Scholar
  3. 3.
    Barndorff-Nielsen, O.: Processes of normal inverse Gaussian type. Financ. Stoch. 2, 41–68 (1998)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Berkes, I., Horváth, L.: The central limit theorem for sums of trimmed variables with heavy tails. Stoch. Process. Appl. 122, 449–465 (2012)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bingham, N.H., Goldie, C.M., Teugels, J.L.: Regular Variation. Encyclopedia of Mathematics and its Applications, vol. 27. Cambridge University Press, Cambridge (1987)MATHGoogle Scholar
  6. 6.
    Buchmann, B., Fan, Y., Maller, R.A.: Distributional Representations and Dominance of a Lévy Process Over Its Maximal Jump Processes. Bernoulli, (to appear) (2015)Google Scholar
  7. 7.
    Caballero, M., Pardo, J., Pérez, J.: On Lamperti stable processes. Probab. Math. Stat. 30(1), 1–28 (2010)MathSciNetMATHGoogle Scholar
  8. 8.
    Csörgő, S., Haeusler, E., Mason, D.M.: A probabilistic approach to the asymptotic distribution of sums of independent, identically distributed random variables. Adv. Appl. Math. 9(3), 259–333 (1988). doi: 10.1016/0196-8858(88)90016-4 MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Csörgő, S., Haeusler, E., Mason, D.M.: The quantile-transform-empirical-process approach to limit theorems for sums of order statistics. In: Hahn, M., Mason, D., Weiner, D. (eds.) Sums, Trimmed Sums and Extremes, Programs and Probabilities, vol. 23, pp. 215–267. Birkhäuser, Boston (1991). doi: 10.1007/978-1-4684-6793-2_7
  10. 10.
    Darling, D.: The influence of the maximum term in the addition of independent random variables. Trans. Am. Math. Soc 73, 95–107 (1952)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Davis, A., Marshak, A.: Lévy kinetics in slab geometry: scaling of transmission probability. In: Novak, M.M., Dewey, T.G. (eds.) Fractals Frontiers, pp. 63–72. World Scientific, Singapore (1997)Google Scholar
  12. 12.
    Doney, R.A., Maller, R.A.: Stability and attraction to normality for Lévy processes at zero and at infinity. J. Theor. Probab. 15(3), 751–792 (2002)CrossRefMATHGoogle Scholar
  13. 13.
    de Weert, F.: Attraction to Stable Distributions for Lévy Processes at Zero. M. Phil Thesis, Univ. of Manchester (2003)Google Scholar
  14. 14.
    Fan, Y.: Convergence to trimmed stable random variables at small times. Stoch. Process. Appl. 125(10), 3691–3724 (2015)CrossRefMATHGoogle Scholar
  15. 15.
    Fan, Y.: A Study on Trimmed Lévy Processes. PhD Thesis. The Australian National University (2015)Google Scholar
  16. 16.
    Feller, W.: An Introduction to Probability Theory and Its Applications, vol. II. Wiley, New York (1966)MATHGoogle Scholar
  17. 17.
    Griffin, P.S., Mason, D.M.: On the asymptotic normality of self-normalized sums. Math. Proc. Camb. Phil. Soc. 109(3), 597–610 (1991)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Griffin, P.S., Pruitt, W.E.: The central limit problem for trimmed sums. Math. Proc. Camb. Phil. Soc. 102(2), 329–349 (1987)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Hall, P.: On the extreme terms of a sample from the domain of attraction of a stable law. J. Lond. Math. Soc. 18, 181–191 (1978)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Harris, T.H., Banigan, E.J., Christian, D.A., Konradt, C., Tait Wojno, E.D., Norose, K., Wilson, E.H., John, B., Weninger, W., Luster, A.D., Liu, A.J., Hunter, C.A.: Generalized Lévy walks and the role of chemokines in migration of effector \(cd8^+\) T cells. Nature 486, 546–549 (2012)Google Scholar
  21. 21.
    Kallenberg, O.: Foundations of Modern Probability, 2nd edn. Springer, New York (2002)CrossRefMATHGoogle Scholar
  22. 22.
    Kesten, H.: Convergence in distribution of lightly trimmed and untrimmed sums are equivalent. Math. Proc. Camb. Phil. Soc. 113(3), 615–638 (1993)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Maller, R.A.: Asymptotic normality of lightly trimmed means—a converse. Math. Proc. Camb. Phil. Soc. 92(3), 535–545 (1982)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Maller, R.A., Mason, D.M.: Convergence in distribution of Lévy processes at small times with self-normalization. Acta. Sci. Math. (Szeged) 74(1–2), 315–347 (2008)MathSciNetMATHGoogle Scholar
  25. 25.
    Maller, R.A., Mason, D.M.: Small-time compactness and convergence behavior of deterministically and self-normalised Lévy processes. Trans. Am. Math. Soc. 362(4), 2205–2248 (2010)CrossRefMATHGoogle Scholar
  26. 26.
    Mori, T.: On the limit distributions of lightly trimmed sums. Math. Proc. Camb. Phil. Soc. 96(3), 507–516 (1984)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Resnick, S.I.: Extreme Values, Regular Variation, and Point Processes. Applied Probability. A Series of the Applied Probability Trust, vol. 4. Springer, New York (1987)Google Scholar
  28. 28.
    Rosiński, J.: Series representation of Lévy processes from the perspective of point processes. In: Barndorff-Nielsen, O., Mikosch, T., Resnick, S. (eds.) Lévy Processes: Theory and Applications. Birkhäuser, Boston (2001)Google Scholar
  29. 29.
    Sato, K.I.: Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics, vol. 68. Cambridge University Press, Cambridge (1999)Google Scholar
  30. 30.
    Zheng, X., Hagen, B., Kaiser, A., Wu, M., Cui, H., Silber-Li, Z., Löwen, H.: Non-Gaussian statistics for the motion of self-propelled Janus particles: experiment versus theory. Phys. Rev. E Stat. Nonlin. Soft Matter Phys. 88(3), 032304 (2013)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.ARC Center of Excellence for Mathematical and Statistical Frontiers, School of Mathematics and StatisticsThe University of MelbourneMelbourneAustralia
  2. 2.Research School of Finance, Actuarial Studies & StatisticsThe Australian National UniversityCanberraAustralia

Personalised recommendations